Nevada, 2016

Damaging Wind in Nevada, July 1, 2016

July 1, 2016 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced a wind gust to 59 mph at the Tonopah airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced a wind gust to 59 mph at the Tonopah airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 1, 2:17 PM PST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 1, 2:17 PM PST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Elko NV
317 PM PDT Fri Jul 1 2016

.SYNOPSIS...Look for storm to diminish tonight, but will re-
develop tomorrow as moisture and instability remain over northern
and central Nevada. Drier air begins to move into the
area from the west on Sunday with the threat of thunderstorms
ending by Monday.

&&

.SHORT TERM...Tonight through Sunday. Radar is beginning to
populate with echoes, especially over northern Nye county. Storm
speeds are forecast to be near zero to about 10 knots, with the
slowest speeds over southern Lander/Eureka, and northern Nye
counties. Main threats will be locally heavy rainfall (which may
lead to localized flooding), half inch hail, and wind gusts to 50
mph. Went ahead and highlighted these in an HWO for this afternoon
due to the start of the fourth of July weekend. Look for showers
and inclement weather to continue across central Nevada this
evening.

For Saturday, models continue to show precipitable water values of
around 0.75 inches over much of northern Nevada. Highest CAPE
values are forecast to be in the central part of the forecast
area. Storm speeds will again be quite low, with magnitudes of
zero to 10 knots, with the slowest storm speeds co-located with
the higher CAPE values. Again, locally heavy rainfall will be
possible with these storms, along with small hail and strong wind
gusts of 50 mph. Highs on Saturday afternoon will be in the low to
upper 80s in the central and in the 90s across the northern
portions. Storms are expected to scatter out during the overnight
with lows dipping into the mid 50s to mid 60s.

Sunday. An upper level trough across the western United States
will bring a more west to southwest flow across northern and
central Nevada. In addition, models are showing a cold front
trying to progress to the southeast across northern and central
Nevada. This will bring in slightly drier and more stable air to
the area. Model solutions are trying to bring in the drier air a
little faster and so added isolated thunderstorms to the eastern
third of the forecast area. Forecast high temperatures will be in
the mid 80s to low 90s over the area for Sunday.

.LONG TERM...Sunday night through next Friday. Monsoonal moisture
gets shunted off to the east into Utah Sunday night as weak trough
energy exits...bringing an end to showers and thunderstorms. For
next week...a stronger trough sets up across the Pacific NW and
will dip into northern NV...bringing a tightened pressure gradient
and slightly lower heights across the Great Basin. This will lead
to breezy afternoon SW winds each day along with a few degrees of
cooling...although still expecting high temperatures to remain a
couple degrees above normal in the upper 80s and lower 90s. Dry
and mostly sunny conditions also expected during the long term as
monsoonal moisture is centered east of the Great Basin over the
Four Corners region. An isolated shower/storm across far northern
NV can't be ruled out next week with the trough nearby...but no
organized areas of precip expected.

&&

.AVIATION...Isolated thunderstorms across northern Nevada this
afternoon and evening...with scattered storms across central
Nevada. May see some brief periods of reduced visibilities and
strong winds at KTPH and KELY due to moderate rain and thunderstorms.
More showers/storms expected again across all terminals tomorrow
afternoon.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
will continue this evening. The storms will be mainly wet,
although the isolated thunderstorms in fire zone 467 and on the
western side of 468 will be on the dry side. The air mass is not
expected to change and will remain right around 0.75 inches in
precipitable water. Storm speeds will be roughly the same
magnitudes tomorrow afternoon as well, at around 0 to 10 mph, so
locally heavy rain will be possible in fire zones 454, 455, and
457. A cold front is expected to push south on Sunday, which will
bring in slightly drier air for the upcoming week. It looks like
isolated storms are possible in the eastern third on Sunday, but
coverage will wane even more on Monday. Dry and cooler conditions
will be the rule next week.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

86/84/84
Hazardous weather outlook, Jul 1, 11:10 AM PST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
1210 PM PDT FRI JUL 1 2016

NVZ030-031-033>041-020015-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
1210 PM PDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...AFTERNOON THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF NORTHERN
AND CENTRAL NEVADA...

THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS PORTIONS OF CENTRAL
AND NORTHEAST NEVADA. AS OF 12PM...THESE STORMS ARE PRODUCING
MODERATE TO HEAVY RAIN AS WELL AS WIND GUSTS TO 50 MPH. GIVEN THE
SLOW STORM SPEEDS EXPECTED TODAY...ESPECIALLY OVER SOUTHERN
LANDER/EUREKA AND NORTHERN NYE COUNTIES...THE POSSIBILITY EXISTS
FOR MINOR FLOODING. IN ADDITION...HEAVY RAIN THAT OCCURRED
YESTERDAY OVER PORTIONS OF ELKO COUNTY WILL HELP TO HEIGHTEN THE
MINOR FLOOD THREAT TODAY. SOME LOCATIONS INCLUDE THE JARBIDGE
WILDERNESS EASTWARD THROUGH CONTACT ON US HWY 93 AND POINTS NORTH.

RESIDENTS ACROSS NORTHERN AND CENTRAL NEVADA SHOULD KEEP AN EYE
TOWARDS THE SKY FOR DEVELOPING HAZARDOUS WEATHER FOR THE BEGINNING
OF THE 4TH OF JULY WEEKEND. HEAVY DOWNPOURS...SMALL HAIL...GUSTY
WINDS...AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THUNDERSTORMS.
IF THREATENING WEATHER DEVELOPS...SEEK SHELTER INDOORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MORE SHOWERS AND THUNDERSTORMS EXPECTED SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

DS

In the hours before

Special weather statement, Jul 1, 12:55 PM PST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
155 PM PDT FRI JUL 1 2016

NVZ035-037-041-012130-
WHITE PINE COUNTY NV-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
NORTHEASTERN NYE COUNTY NV-
155 PM PDT FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA...NORTH
CENTRAL NYE AND WESTERN WHITE PINE COUNTIES UNTIL 230 PM PDT...

AT 154 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHWEST OF PINTO SUMMIT...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
EUREKA...NORTH CENTRAL NYE AND WESTERN WHITE PINE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3916 11636 3935 11624 3946 11603 3926 11570
      3897 11599
TIME...MOT...LOC 2054Z 304DEG 31KT 3923 11608

DS
Special weather statement, Jul 1, 1:01 PM PST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
201 PM PDT FRI JUL 1 2016

NVZ041-012130-
NORTHEASTERN NYE COUNTY NV-
201 PM PDT FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 230 PM
PDT...

AT 201 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 38
MILES EAST OF MANHATTAN...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL NYE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3864 11652 3869 11628 3850 11609 3840 11625
      3840 11646
TIME...MOT...LOC 2101Z 316DEG 12KT 3854 11635

DS
Special weather statement, Jul 1, 1:18 PM PST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
218 PM PDT FRI JUL 1 2016

NVZ031-033-039-012200-
SOUTH CENTRAL ELKO COUNTY NV-NORTHERN ELKO COUNTY NV-
SOUTHEASTERN ELKO COUNTY NV-
218 PM PDT FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
300 PM PDT...

AT 217 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PEQUOP SUMMIT...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OASIS...PEQUOP SUMMIT AND SILVER ZONE PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4111 11464 4121 11455 4123 11436 4094 11409
      4085 11451
TIME...MOT...LOC 2117Z 328DEG 10KT 4110 11449

DS
Special weather statement, Jul 1, 1:32 PM PST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
232 PM PDT FRI JUL 1 2016

NVZ040-012215-
NORTHWESTERN NYE COUNTY NV-
232 PM PDT FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NYE COUNTY UNTIL 315
PM PDT...

AT 231 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF GABBS...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BERLIN ICHTHYOSAUR STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3881 11795 3892 11778 3895 11762 3870 11741
      3856 11775
TIME...MOT...LOC 2131Z 328DEG 10KT 3879 11773

DS
Special weather statement, Jul 1, 1:58 PM PST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
258 PM PDT FRI JUL 1 2016

NVZ040-041-012230-
NORTHWESTERN NYE COUNTY NV-NORTHEASTERN NYE COUNTY NV-
258 PM PDT FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NYE COUNTY UNTIL
330 PM PDT...

AT 257 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES SOUTHEAST OF MANHATTAN...MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAULSBURY SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3845 11681 3839 11659 3806 11660 3815 11704
TIME...MOT...LOC 2157Z 018DEG 14KT 3836 11673

DS
Special weather statement, Jul 1, 2:48 PM PST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
348 PM PDT FRI JUL 1 2016

NVZ033-012330-
SOUTHEASTERN ELKO COUNTY NV-
348 PM PDT FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
430 PM PDT...

AT 348 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WEST WENDOVER...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM, ALONG
WITH BRIEF HEAVY RAIN AND SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
WEST WENDOVER AND SILVER ZONE PASS.

LAT...LON 4063 11414 4092 11433 4098 11422 4090 11404
      4069 11405
TIME...MOT...LOC 2248Z 318DEG 13KT 4082 11412

86

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nye

When
July 1, 5:49 PM PST to 5:52 PM PST
Where
Nye County, 0.88 mi SW of (Tph)tonopah Arpt to 0.06 mi E of (Tph)tonopah Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.060, -117.090

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2016Every state in 2016This day in weather historyWarnings in Nevada, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636412.